Washington, 2009

Wildfire in Washington, August 11 to 12, 2009

August 11 to 12, 2009 · NWS OTX · 1 event in 1 county or zone

Breezy conditions resulted in rapid fire spread from a wildfire which burned an estimated 10,000 acres eight miles east of Highway 261 near Benge. The fire burned old abandoned buildings, and an old homestead.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Breezy conditions resulted in rapid fire spread from a wildfire which burned an estimated 10,000 acres eight miles east of Highway 261 near Benge. The fire burned old abandoned buildings, and an old homestead. The end time and property damage from this event are estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 11, 9:50 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 9:50 AM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1050 AM PDT TUE AUG 11 2009

.SYNOPSIS...
A MOIST AND SLOW MOVING FRONTAL BOUNDARY WILL BRING A CHANCE OF RAIN
SHOWERS TODAY ACROSS THE NORTHERN REACHES OF THE FORECAST AREA...AND
TONIGHT SOUTH OF INTERSTATE 90. AN UNSETTLED WEATHER PATTERN
FEATURING BELOW NORMAL TEMPERATURES WITH CONTINUED SHOWERY
CONDITIONS WILL CONTINUE THROUGH THE END OF THE WORK WEEK.

&&

.DISCUSSION...
TODAY THROUGH WEDNESDAY...A DEEP TROUGH OFF THE PACIFIC
COAST...EASILY IDENTIFIABLE ON SATELLITE...IS BEGINNING TO EJECT
INTO WESTERN CANADA THIS MORNING. THE BAROCLINIC/FRONTAL REGION OF
THIS TROUGH IS FOCUSING A STRONG FETCH OF PRECIPITABLE WATER INTO
WIDESPREAD SHOWERS OVER THE WEST SIDE OF THE NORTH CASCADES...AND
SIMPLE RADAR AND SATELLITE EXTRAPOLATION INDICATES THESE SHOWERS
WILL BEGIN TO BLEED OVER ONTO THE EAST SIDE OF THE CREST SOON IF NOT
ALREADY. THE NAM AND GFS MODELS ARE IN GOOD AGREEMENT. AS THE PARENT
TROUGH SLIDES INTO COASTAL NORTHERN BRITISH COLUMBIA OVER THE NEXT
24 HOURS...THE MOIST FRONTAL BOUNDARY WILL SLUMP DOWN INTO AND
THROUGH THE FORECAST AREA FROM NORTH TO SOUTH. ALONG AND IMMEDIATELY
BEHIND THIS FRONT RAIN SHOWERS ARE EXPECTED...WITH ISOLATED SPOTTY
SHOWERS IN THE CASCADES LEE ZONES...GRADUATING TO NUMEROUS SHOWERS
OVER THE OROGRAPHICALLY FAVORABLE HIGHER TERRAIN OF NORTHEAST
WASHINGTON. HIGHEST PRECIPITATION THREAT WILL GENERALLY BE NORTH OF
INTERSTATE 90 TODAY AND THIS EVENING...THEN SOUTH OF I-90 WEDNESDAY.
THE FRONT WILL BE SLOW MOVING AND QUITE MOIST...PRODUCING WIDESPREAD
MEASURABLE RAIN IN THE MOUNTAINS...BUT WITH THE COLUMBIA BASIN LOW
LEVEL AIR MASS REQUIRING A MOISTENING PERIOD BEFORE APPRECIABLE RAIN
WILL REACH THE SURFACE...AMOUNTS OF RAIN FALL IN THE LOWER
ELEVATIONS OVER THE NEXT 24 TO 36 HOURS WILL BE LIGHT...BUT
CONFIDENCE IS INCREASING THAT AT LEAST SOME RAIN WILL OCCUR OVER
MOST LOCATIONS EAST OF A LINE FROM OMAK TO LEWISTON BY WEDNESDAY
AFTERNOON.

AHEAD OF THE FRONT BREEZY AND LOCALLY GUSTY AFTERNOON WIND
CONDITIONS WILL OCCUR ESPECIALLY OVER THE EXPOSED RISING TERRAIN OF
THE EASTERN BASIN. HIGH TEMPERATURES WILL VARY FROM NORMAL TO
SLIGHTLY ABOVE NORMAL IN THE MOSTLY SUNNY SOUTHEASTERN ZONES
TODAY...TO DECIDEDLY BELOW NORMAL IN THE RAIN COOLED/CLOUDY NORTHERN
TIER ZONES. BY WEDNESDAY AFTERNOON WITH THE FRONT OVER THE SOUTHERN
BORDER OF WASHINGTON AND CENTRAL IDAHO...THE ENTIRE FORECAST AREA
WILL BE IN THE COOLER MARITIME POST FRONT AIR MASS WITH WIDESPREAD
BELOW NORMAL HIGH TEMPERATURES. /FUGAZZI

WEDNESDAY NIGHT THROUGH FRIDAY...THE UPPER-LEVEL TROUGH
CURRENTLY SPINNING OFF THE COAST WILL EJECT TO THE EAST AND IN
DOING SO...TRACK ACROSS THE PAC NW...MAKING FOR A RATHER COOL AND
UNSETTLED END TO THE WORK-WEEK.

00Z MODEL RUNS HINT THERE IS BETTER AGREEMENT AMONGST THE MODELS
BUT STILL NO EXACT ANSWER WITH THE TIMING OR STRENGTH OF THE
SYSTEM. THE FASTER EC/GFS/DGEX SOLUTIONS HAVE TREND SLOWER AND
SLIGHTLY DEEPER WHILE THE NAM/GEFS MEAN APPEAR TO SHOW LITTLE
CHANGE FROM PREVIOUS RUNS HOLDING TO THERE RESPECTIVE SLOWER AND
WEAKER SOLUTIONS. THE FORECAST WILL FAVOR THE WETTER GFS/EC BUT
EDGE CLOSER TO THE NAM FOR TIMING.

WEDNESDAY NT...MOIST SOUTHWESTERLY FLOW RUNNING PARALLEL TO A
DYING FRONTAL BOUNDARY STRETCHED OVER THE SOUTHEASTERN ZONES WILL
CONTINUE TO BE THE MAIN FOCUS FOR ISOLATED TO SCATTERED LIGHT
SHOWERS AS WEAK IMPULSES EMBEDDED WITHIN THE 700-500MB FLOW
ENHANCE LIFT ALONG THE BOUNDARY COUPLED WITH WEAK ASCENT
ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A DEPARTING JET
STREAK. THE BIG WEATHER FEATURE FOR THE WEEK WILL COME THROUGH
THURSDAY AS THE OFFSHORE LOW EJECTS EAST ACROSS WASHINGTON. AND
STRONG SYNOPTIC ASCENT TRAVERSES THE INLAND NW ASSOCIATED BY A
COMBINATION OF ASCENT FROM UPPER-LEVEL JET DYNAMICS...INCREASING
CURVATURE (DOWNSTREAM UPPER-LEVEL DIVERGENCE)...AND DEEP LAYER
DIFFERENTIAL PVA. ALL WILL RESULT IN STRONG HEIGHT FALLS OVER THE
CENTRAL BASIN RESULTING IN A DEEPENING SFC- 850MB LOW PRESSURE
SYSTEM. WITH A >1.00 PWAT PLUME IN PLACE OVER SE
WASHINGTON/CENTRAL ID....THIS LOW WILL BACK WINDS TO THE SOUTH
DRAWING THE MOISTURE NORTHWARD RESULTING A MORE TYPICAL FALL-TYPE
PRECIPITATION SET-UP EQUATING TO CHANCE TO LIKELY POPS FOR THE
CASCADE CREST...NORTHERN AND EASTERN MOUNTAINS AS WELL AS PORTIONS
OF THE UPPER AND EASTERN COLUMBIA BASIN. THE BIGGEST CHALLENGE IS
THE WESTERN BASIN. WILL THE STRONG UPPER- LEVEL LIFT OVERCOME THE
MID AND UPPER-LEVEL FLOW OVER THE CASCADES WHICH WILL HAVE A
STRONG WESTERLY COMPONENT TO IT. A PRONOUNCED UPPER-LEVEL DRY SLOT
MAY ALSO COME INTO PLAY SO POPS WERE LOWERED FOR MUCH OF THE SW
BASIN OVER THE PERIOD WHERE EVEN IF SHOWERS DEVELOPED WILL LIKELY
BRING LITTLE TO NO MEASURABLE PRECIPITATION. THE NORTHERN AND
EASTERN MTS WILL BE MOST FAVORED AS 15-20 KTS SOUTHWESTERLY
OROGRAPHIC FLOW DEVELOPS IN THE MORNING HOURS AND PERSIST MUCH OF
THE DAY. MODELS SUGGEST THE TROUGH WILL COME ACROSS WITH A SLIGHT
POSITIVE TILT SO LAPSE RATES WILL BE SLOW TO INCREASE.
ADDITIONALLY...CLOUDS/SHOWERS AND CAA WILL RETARD SURFACE WARMING
AS MUCH AS 10-14 DEGREES BELOW NORMAL. HOWEVER WITH SUCH STRONG
UPPER-LEVEL ASCENT AND IT BEING AUGUST...FELT KEEPING AN ISOLATED
THREAT WAS WARRANTED. THE THUNDER THREAT WILL LIKELY INCREASE INTO
FRIDAY...ESPECIALLY OVER THE EASTERN ZONES AS THE -20 CELSIUS
500MB COLD POOL MOVES ACROSS REGION. AREAS NOT EXPERIENCING
THUNDER CAN EXPECT EXTENSIVE CUMULUS BUILDUPS WITH ISOLATED TO
SCATTERED SHOWERS THROUGH SUNSET.

 SATURDAY THROUGH WEDNESDAY...POPS WILL GRADUALLY DECREASE FROM WEST
TO EAST ON SATURDAY AS THE TROUGH EXITS THE REGION AND DRIER
NORTHWESTERLY FLOW COMES IN ITS WAKE.  THIS IS IN RESPONSE TO LARGE
HEIGHT RISES OFF THE COAST.  THE LONG-RANGE MODELS ALL SUGGEST THE
HIGH PRESSURE WILL GRADUALLY BUILD EAST TOWARD THE PAC NW YET TIMING
IS STILL IN QUESTION.  THE EC IS ABOUT 24-48 HOURS QUICKER THEN THE
GFS WHICH KEEPS THE DRY NW FLOW PERSISTING THROUGH EARLY NEXT WEEK.
EITHER SOLUTIONS SUGGEST TEMPERATURES WILL WARM BACK NEAR NORMAL BY
NEXT WEEK WITH MINIMAL PRECIPITATION CHANCES. /SB

&&

.AVIATION...
AN UNSEASONABLY MOIST COLD FRONT WILL SLOWLY MOVE THROUGH EASTERN
WASHINGTON AND NORTHERN IDAHO TUESDAY AND WEDNESDAY. A BAND OF RAIN
WILL DROP SOUTHEAST. LOOK FOR PERIODS OF LIGHT RAIN IN THE
WENATCHEE...OMAK...AND COLVILLE AREAS BETWEEN 18Z AND 03Z. THE BAND
WILL DRIFT INTO THE SPOKANE...COEUR DALENE...AND MOSES LAKE AREAS
MAINLY AFTER 06Z. NO VISIBILITY OR CEILING RESTRICTIONS ARE
EXPECTED...BUT SOME OF THE HIGHEST PEAKS ALONG THE CASCADE CREST AND
IN THE MOUNTAINS ALONG THE CANADIAN BORDER MAY BE OBSCURED FROM TIME
TO TIME. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        81  53  75  55  72  51 /  10  30  30  30  40  40
COEUR DALENE  82  52  73  53  70  50 /  10  40  40  30  40  40
PULLMAN        85  52  74  51  72  47 /  10  20  40  20  30  30
LEWISTON       90  61  84  60  76  54 /  10  10  20  20  20  20
COLVILLE       81  52  79  52  75  47 /  60  60  10  30  50  50
SANDPOINT      78  50  72  50  69  46 /  20  60  20  30  60  60
KELLOGG        83  55  69  53  66  49 /  20  40  50  30  50  50
MOSES LAKE     79  52  80  54  78  50 /  10  20  10  10  10  10
WENATCHEE      80  58  79  60  77  55 /  30  20  10  10  20  20
OMAK           78  51  79  55  77  50 /  60  20  10  10  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 11, 4:58 AM PST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
558 AM PDT TUE AUG 11 2009

IDZ001>004-026-027-WAZ031>038-041>044-121300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
558 AM PDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Upper Columbia Basin

When
August 11, 11:00 AM PST to August 12, 5:00 PM PST
Where
Upper Columbia Basin forecast zone
Property damage
$4,000
Reported by
Newspaper
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194358.